Alert archive / North Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 89, NWS Raleigh, NC

May 27, 2024Halifax County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 27, 2024, 3:32 PM EDT for Halifax County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2024, 3:32 PM EDT (19:32 UTC)
Expired
May 27, 2024, 4:30 PM EDT
In force
58 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Halifax County, NC

The radar

The Norfolk radar (KAKQ), 99 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:32 PM EDT, 2 hours earlier.

Area forecast discussion, May 27, 1:32 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Raleigh NC
132 PM EDT Mon May 27 2024

.SYNOPSIS...
Unseasonably warm and humid airmass will continue unsettled
conditions through tonight. A series of cold fronts will move
through central NC through mid week with high pressure building
overhead for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 855 AM Monday...

...There is a level 2 risk for severe storms today with another
unseasonably warm and humid airmass in place...

Continued uncertainty today wrt to thunderstorm coverage.  The well
forecasted upstream MCS has largely decayed east of the mountains.
Convective cloud debris has overspread much of the western to central
Piedmont, with some clearing out ahead across the southern
Piedmont/Sandhills/southern Coastal Plain. Given the extensive cloud
cover this morning, it's still not entirely clear how much recovery
we'll see later today. Nonetheless, there is clearly a few MCV
features embedded within the decaying MCS evident on regional radar
that may generate convection along either a developing lee-trough or
along the cold pool.  It appears that the best coverage (after this
morning's convection moves northeast of our area) potential may be
across the southern Piedmont/Sandhills/Coastal Plain through early
this afternoon. Guidance suggests an MCV embedded within the deeper
convection currently over Georgia may drive through these areas
later today (also where residual CIN will likely erode the
quickest). However, can't rule out storms blossoming further north,
as a few weaker MCVs currently moving across southwestern VA and the
NC high terrain move east across the NC/VA border.

Overall, the parameter space still suggests any storm that fires
could become severe today with strong mid-level lapse rates and
plenty of effective shear to play with. Morning RAP-derived
hodographs, as well as VWP profiles depict some curvature in the
wind field across much of central NC thus far. Despite this, we have
some residual stable conditions near the sfc early this morning.
Thus, convection thus far has been largely elevated in nature. It
would appear that as we progress this morning, hail may be the
better threat at first, before transitioning to a more-so damaging
wind threat as that sfc stability erodes quite quickly this morning
(already see 70 temps over upper 60s dew points). The low-level flow
will also continue to strengthen as we progress into the afternoon
hours, and as such, better kinematics will support a non-zero chance
for a few tornadoes today. The better tornado probabilities still
appear to be east of US-1 (and moreso into MHX/AKQ's CWAs), but
rotating storms will be possible across all of central NC through
early this evening. Overall storm motion should be quick enough to
preclude widespread flooding concerns. However, given how juicy the
atmosphere is, can't rule out isolated urban and low-drainage
flooding from any heavier downpour today.

Rain chances should diminish later this evening as drier air punches
in from the west.  Persistent swly flow will promote highs in the
mid to upper 80s/lower 90s.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 305 AM Monday...

Aloft, a s/w should track through SC Tue then out over the Atlantic
Tue night as the base of the trough moves over central NC. Meanwhile
at the surface, the cold front should be over the NC Piedmont by
daybreak Tue, then continue eastward through the area through the
day and offshore Tue night. Expect NW flow in the wake of the front
Tue, however the arrival of cooler air may be delayed until Tue
night. Cannot rule out a shower/storm over the southern/central
Coastal Plain on Tue ahead of the cold front, but that activity will
move out with the passage of the front and dry weather is expected
area-wide Tue night. Highs Tue should generally range from low/mid
80s north and northwest to upper 80s south and southeast. Lows Tue
night will depend on the arrival of cooler air, but for now expect
upper 50s north to low/mid 60s south.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 230 AM Monday...

An upper level trough will amplify as it progresses eastward over
and through the mid-Atlantic and Carolinas. Several s/w disturbances
will pass over the area as they swing through the trough, however
for now they still appear relatively moisture-starved. The trough
should shift offshore over the weekend, with the sub-tropical ridge
slowly progressing eastward through the area behind it. At the
surface, with the cold front offshore by early Wed, a trough may
linger over central NC Wed before cool high pressure builds in from
the west Wed night through Fri. The high should be over central NC
Fri night/Sat. Forecast confidence decreases beyond Sat as model
solutions diverge. For now, expect largely dry weather through Sat
night, although will have to keep an eye on the passing s/w
disturbances for potential precipitation development. Temperatures
should be near normal for Wed, then near to below normal through the
remainder of the forecast period.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
As of 132 PM Monday...

Outside of temporary restrictions from scattered afternoon
convection, VFR conditions should largely prevail through the 24 hr
TAF period.  There is considerable uncertainty wrt to convection the
rest of today. Observational and model trends suggest the best
chance for storms would be at the eastern TAF sites the next several
hours. However, confidence in any storms impacting even these
airports is quite low.

Otherwise, expect layered VFR clouds to persist through much of the
rest of the period, with perhaps some scattered stratus across the
east early Tuesday morning.  Gusty sswly sfc flow will subside
around sunset tonight, with light winds expected overnight.

Outlook: VFR conditions should persists through the extended as dry
high pressure wedges in.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Swiggett
NEAR TERM...Luchetti
SHORT TERM...KC
LONG TERM...KC
AVIATION...Luchetti
Hazardous weather outlook, May 27, 4:41 AM EDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
441 AM EDT Mon May 27 2024

NCZ007>011-021>028-038>043-073>078-083>086-088-089-280845-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
441 AM EDT Mon May 27 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Slight risk, level 2 of 5, of severe storms today.
Scattered to numerous showers and storms are possible, with the
greatest threats expected along and east of the US-1 corridor. Some
storms may be severe and be capable of all hazards including damaging
wind gusts, large hail, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 27, 11:10 AM EDT, 4 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
1110 AM EDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     Tstm Wnd Dmg     5 S Lake Wheeler        35.63N 78.72W
05/27/2024                   Wake               NC   Broadcast Media

            A large tree was uprooted and fell across
            Scott Rd and onto adjacent power lines. Time
            estimated from radar.

&&

MWS
Local storm report, May 27, 11:13 AM EDT, 4 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
1113 AM EDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     Tstm Wnd Dmg     4 ENE Fuquay-Varina     35.62N 78.74W
05/27/2024                   Wake               NC   Utility Company

            Duke Energy reported an outage caused by
            fallen trees or limbs damaging equipment.
            Time estimated from radar.

&&

MWS
Local storm report, May 27, 12:58 PM EDT, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
1258 PM EDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     Tstm Wnd Dmg     1 ENE Holly Springs     35.66N 78.82W
05/26/2024                   Wake               NC   Broadcast Media

            Branches, the largest of which was 6-8
            inches in diameter, were snapped from a
            maple tree on Flint Point Ln. Time estimated
            by radar.

&&

MWS
Local storm report, May 27, 1:56 PM EDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
156 PM EDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     Hail             3 SE Lake Wheeler       35.67N 78.68W
05/27/2024  M0.50 Inch       Wake               NC   Public

            Report from mPING: Half-inch (0.50 in.).

&&

MWS
Local storm report, May 27, 1:59 PM EDT, 1 hour 33 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Raleigh NC
159 PM EDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Tstm Wnd Dmg     3 SW Thomasville        35.85N 80.11W
05/26/2024                   Davidson           NC   911 Call Center

            Several trees and powerlines were blown down
            across Davidson county.

0933 PM     Tstm Wnd Dmg     3 W Denton              35.65N 80.17W
05/26/2024                   Davidson           NC   911 Call Center

            A tree was blown down onto Flat Swamp Rd
            near Summerville Church Rd. Time estimated.

0940 PM     Tstm Wnd Dmg     1 NNW Martha            35.64N 80.02W
05/26/2024                   Randolph           NC   Emergency Mngr

            A tree was blown down near the intersection
            of Brantley Gordon Rd and Sandstone Tr.

0947 PM     Tstm Wnd Dmg     Randleman               35.81N 79.80W
05/26/2024                   Randolph           NC   Utility Company

            A tree was blown down onto powerlines along
            Swaim St in Randleman. Time estimated.

0947 PM     Tstm Wnd Dmg     1 N Randleman           35.83N 79.80W
05/26/2024                   Randolph           NC   Utility Company

            A tree was blown down onto powerlines along
            Business 220 near W. River Dr in Randleman.
            Time estimated.

1019 PM     Tstm Wnd Dmg     3 SE Hasty              35.64N 79.44W
05/26/2024                   Chatham            NC   Utility Company

            A tree was blown down onto powerlines along
            Bonlee Bennett Rd near Glenn Adams Dr. Time
            estimated.

1035 PM     Tstm Wnd Dmg     Pittsboro               35.72N 79.17W
05/26/2024                   Chatham            NC   911 Call Center

            Widespread reports of downed trees and
            powerlines across Chatham County.

1045 PM     Tstm Wnd Gst     3 SSW Moncure           35.58N 79.10W
05/26/2024  M45 MPH          Lee                NC   AWOS

            AWOS station KTTA Sanford.

1054 PM     Tstm Wnd Dmg     3 WNW New Hill          35.70N 78.94W
05/26/2024                   Wake               NC   Utility Company

            A tree was blown down onto powerlines along
            New Hill Olive Chapel Rd near Humie Olive
            Rd. Time Estimated.

1055 PM     Tstm Wnd Dmg     1 SSE Broadway          35.45N 79.05W
05/26/2024                   Lee                NC   Utility Company

            A tree was blown down onto powerlines along
            S. Main St. near Stevens Ave. Time
            estimated.

1101 PM     Tstm Wnd Dmg     4 SSW Fuquay-Varina     35.54N 78.82W
05/26/2024                   Harnett            NC   Utility Company

            A tree was blown down onto powerlines along
            US-401 near Rawls Church Rd. Time estimated.

1103 PM     Tstm Wnd Dmg     1 ENE Holly Springs     35.66N 78.82W
05/26/2024                   Wake               NC   Broadcast Media

            Branches, the largest of which was 6-8
            inches in diameter, were snapped from a
            maple tree on Flint Point Ln. Time estimated
            by radar.

1103 PM     Hail             Franklinton             36.10N 78.46W
05/26/2024  E0.75 Inch       Franklin           NC   Emergency Mngr

            Penny sized hail in Franklinton.

1109 PM     Tstm Wnd Dmg     Youngsville             36.03N 78.48W
05/26/2024                   Franklin           NC   Emergency Mngr

            Tree down in Youngsville.

1113 PM     Tstm Wnd Dmg     1 NE Lake Wheeler       35.71N 78.71W
05/26/2024                   Wake               NC   NWS Employee

            A tree was blown down on Olde South Rd.,
            near the intersection of Penny Rd. Time
            estimated from radar.

1113 PM     Tstm Wnd Dmg     3 SE Lake Wheeler       35.67N 78.68W
05/26/2024                   Wake               NC   Public

            Report from mPING: Trees uprooted or
            snapped; Roof blown off.

1147 PM     Tstm Wnd Gst     4 ENE Hope Mills        34.99N 78.88W
05/26/2024  M46 MPH          Cumberland         NC   ASOS

0842 AM     Tstm Wnd Dmg     4 ENE Fuquay-Varina     35.62N 78.74W
05/27/2024                   Wake               NC   Utility Company

            Duke Energy reported an outage caused by
            fallen trees or limbs damaging equipment.
            Time estimated from radar.

0845 AM     Tstm Wnd Dmg     5 S Lake Wheeler        35.63N 78.72W
05/27/2024                   Wake               NC   Broadcast Media

            A large tree was uprooted and fell across
            Scott Rd and onto adjacent power lines. Time
            estimated from radar.

0854 AM     Hail             3 SE Lake Wheeler       35.67N 78.68W
05/27/2024  M0.50 Inch       Wake               NC   Public

            Report from mPING: Half-inch (0.50 in.).

&&

MWS
Special weather statement, May 27, 3:17 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
317 PM EDT Mon May 27 2024

NCZ026-027-041>043-272015-
Nash NC-Johnston NC-Franklin NC-Wake NC-Wilson NC-
317 PM EDT Mon May 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN NASH...SOUTHEASTERN
WAKE...WEST CENTRAL WILSON...NORTHERN JOHNSTON AND SOUTH CENTRAL
FRANKLIN COUNTIES THROUGH 415 PM EDT...

At 316 PM EDT, Doppler radar was tracking developing, strong
thunderstorms near Clayton, or 12 miles southeast of Raleigh, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Garner, Clayton, Zebulon, Bailey, Knightdale, Wendell, Middlesex,
Pilot, Emit, and Buckhorn Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3569 7804 3559 7826 3556 7848 3555 7865
      3559 7873 3572 7864 3592 7833 3594 7826
      3591 7817 3585 7811
TIME...MOT...LOC 1916Z 242DEG 18KT 3569 7851

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:19 PM EDTSpecial Weather StatementRAHAlamance, Guilford56 min
May 26, 9:01 PM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford44 min
May 26, 9:23 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph37 min
May 26, 9:23 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Orange52 min
May 26, 9:37 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph38 min
May 26, 9:39 PM EDTAreal Flood AdvisoryRAHGuilford99 min
May 26, 9:43 PM EDTSpecial Weather StatementRAHGranville, Person, Vance47 min
May 26, 9:53 PM EDTAreal Flood AdvisoryRAHAlamance107 min
May 26, 9:57 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Lee, Moore, Orange and 1 more48 min
May 26, 10:17 PM EDTSpecial Weather StatementRAHDurham, Orange43 min
May 26, 10:22 PM EDTSpecial Weather StatementRAHAnson, Harnett, Montgomery, Moore, Richmond38 min
May 26, 10:25 PM EDTSpecial Weather StatementRAHFranklin, Granville, Warren65 min
May 26, 10:32 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Harnett, Johnston, Lee and 2 more43 min
May 26, 10:49 PM EDTSevere Thunderstorm WarningRAHFranklin41 min
May 26, 10:58 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Lee, Moore, Richmond and 1 more62 min
May 26, 11:04 PM EDTSpecial Weather StatementRAHWilson41 min
May 26, 11:06 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Sampson, Wake, Wayne54 min
May 26, 11:31 PM EDTSpecial Weather StatementRAHHalifax, Nash59 min
May 26, 11:46 PM EDTSpecial Weather StatementRAHWilson59 min
May 26, 11:55 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson50 min
May 26, 11:59 PM EDTSpecial Weather StatementRAHCumberland, Sampson61 min
May 27, 12:24 AM EDTSpecial Weather StatementRAHEdgecombe, Halifax, Wilson66 min
May 27, 3:26 AM EDTSpecial Weather StatementRAHCumberland, Hoke, Scotland64 min
May 27, 3:46 AM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Moore44 min
May 27, 4:55 AM EDTSpecial Weather StatementRAHHarnett, Johnston, Wake65 min
May 27, 7:17 AM EDTSpecial Weather StatementRAHWarren43 min
May 27, 7:37 AM EDTSpecial Weather StatementRAHDurham38 min
May 27, 8:00 AM EDTSpecial Weather StatementRAHChatham, Durham, Lee, Wake45 min
May 27, 8:13 AM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake47 min
May 27, 3:17 PM EDTSpecial Weather StatementRAHWake58 min
May 27, 3:35 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake40 min
May 27, 3:45 PM EDTTornado WarningRAHHalifax32 min
May 27, 4:06 PM EDTSevere Thunderstorm Warning Considerable damage threatRAHEdgecombe, Franklin, Halifax, Nash, Wilson39 min
May 27, 4:13 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax53 min
May 27, 4:15 PM EDTTornado WarningRAHEdgecombe, Halifax34 min
May 27, 4:35 PM EDTSpecial Weather StatementRAHEdgecombe25 min
May 27, 4:39 PM EDTSpecial Weather StatementRAHFranklin36 min
May 27, 4:51 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax24 min
May 27, 5:02 PM EDTSpecial Weather StatementRAHHalifax28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.